MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC REDIGUARD IAB: 8FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC REDIGUARD IAB: 8FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC
Model Number IPN039780
Medical Device Problem Code Difficult to Insert (1316)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/26/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that "the patient was prescribed an intra-aortic balloon counterpulsation due to their medical condition upon admission.The intensivist performed the insertion of the left femoral introducer and advanced the guide through it.Subsequently, an attempt was made to pass a 40 cc balloon through the guide.However, upon entering the introducer, at a two-centimeter distance, resistance was encountered, raising suspicion of a possible device fracture.The procedure is aborted, and the introducer with the balloon is removed.Compression is applied to the left femoral artery.Manual compression was performed to control the hematoma, and afterwards, pressure was applied using the femostop device due to the presence of hematoma resulting from the dilation of the artery and the insertion of the introducer." the patient condition was reported as "fine".The indication for use is reported as "supportive therapy for the presence of cardiogenic shock and high-dose use of vasopressors".Additional information received stated that the patient expired the same day as the iab insertion attempt/removal.The patient was in critical condition before the balloon insertion, the underlying condition was myocardial infarction leading to cardiogenic shock.No transfusion was required.At the time of this report, the customer has not returned our requests for additional information.If further information is received, the complaint file will be updated.
 
Additional Manufacturer Narrative
(b)(4).Other remarks: n/a.Corrected data: n/a.
 
Additional Manufacturer Narrative
(b)(4).Additional information received on 17jul2023, reported status epilepticus, cerebrocardiac syndrome with myocardial infarction as the cause of the patient's death and the physician declared that the removal of iab and subsequent formation of the hematoma were contributing factors to the patient's death.Additional information received on 22jul2023, reported that an attempt was made to insert the same iab catheter with a puncture in the right femoral site, however the procedure was aborted upon observing an obstruction to the passage of the balloon through the introducer.The reported complaint of iab insertion difficulty was confirmed based on the returned sample.The customer returned a 40cc 8.0fr rediguard intra-aortic balloon catheter (iabc) without the original packaging for investigation.The sample was returned in the supplied return kit, which was in a sealed bio-hazard bag (inp-1, inp-2).Upon return, the supplied 0.025in guidewire was immediately noted fully inserted within the iabc central lumen; the exposed portion of the guidewire was noted with multiple bent/kinked surface (inp-4, inp-9, and inp-10).The supplied super arrow-flex (saf) sheath was noted on the bladder; the distal tip of the saf sheath was noted at approximately 4.5cm from the iabc distal tip (inp-6).The saf sheath tip and hub appeared typical; no damage or abnormalities were noted to the saf sheath (inp-7, inp-8).The one-way valve was connected and tethered to the short driveline tubing (inp-5).The exposed portion of the iabc bladder was fully unwrapped (inp-7, inp-8).Numerous kinked/bent surfaces were noted on the iabc central lumen at approximately 26.2cm, 27.1cm, 36.4cm, 38cm, 66.4cm and 67.4cm from the iabc distal tip (inp-11, inp-12, and inp-13).Spots of dried blood were noted on the exterior surfaces of the returned iabc.No blood was noted within the helium pathway.The bladder thickness was measured at six points with measurements ranging from 0.0073in-0.0078in and was within specification of process document.The one-way valve was tested and passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times according to quality system document.The guidewire was removed from the iabc central lumen with minimal force due to the kinked/bent surfaces noted on the guidewire/iabc central lumen.Upon removal, numerous kinks or bends were noted on the entire surface of the guidewire (anp-1).The iabc central lumen was aspirated and flushed using a 60cc lab-inventory syringe.No abnormalities or debris were noted.The one-way valve was connected to the iabc short driveline tubing and negative pressure was pulled on the returned iabc.While maintaining the pressure, the saf sheath was removed from the iabc bladder with minimal force.Upon removal, the iabc central lumen was noted with multiple kinks within the iabc bladder area at approximately 10.5cm, 15.5cm and 16.7cm from the iabc distal tip (anp-3, anp-4, and anp-5).No damage or abnormalities were noted to the saf sheath (inp-2).The iabc was leak tested using the lt-l-015 in accordance with testing methods from manufacturing procedure.No leaks were detected.Full inflation was achieved.The device passed the leak test.A lab inventory 0.025in guidewire was back loaded through the iabc distal tip.Resistance was noted at approximately 10.4cm, 15.5cm, and 16.6cm from the iabc distal tip.The guidewire was able to advance through the central lumen.No blood or debris was noted.The guidewire was front loaded through the iabc luer.Resistance was noted at approximately 47cm, 47.6cm, 48.3cm, 49.2cm, 68.1cm, and 69.4cm from the iabc luer.The guidewire was able to advance through the central lumen.No blood or debris was noted.The returned super arrow-flex (saf) sheath and sidearm was aspirated and flushed using a 60cc lab-inventory syringe; no abnormalities or debris were noted.A lab inventory fully wrapped 40cc 8.0fr rediguard intra-aortic balloon catheter (iabc) was inserted through the returned saf sheath without any difficulty/resistance noted.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The root cause of the complaint was undetermined.The most probable potential cause was customer handling.No further action required at this time.Teleflex will continue to monitor and trend for reports of this nature.Additional information received on 18 july 2023, states that the date of death was 26 june 2023 and the cause was "status epilepticus, cerebrocardiac syndrome with myocardial dysfunction".
 
Event or Problem Description

Brand Name
REDIGUARD IAB: 8FR 40CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
kevin don bosco
3015 carrington mill blvd
morrisville 27560
MDR Report Key17334763
Report Number3010532612-2023-00375
Device Sequence Number20736384
Product Code DSP
UDI-Device Identifier10801902145656
UDI-Public10801902145656
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K981660
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2024
Device Model NumberIPN039780
Device Catalogue NumberIAB-S840C
Device Lot Number18F22K0060
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/26/2023
Supplement Date Received by Manufacturer08/15/2023
Initial Report FDA Received Date07/17/2023
Supplement Report FDA Received Date08/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
N/A.; N/A.
Patient Age58 YR
Patient SexMale
Patient Weight68 KG